Two deaths from suspected opioid overdoses has prompted Orillia OPP to issue an alert to the public.
On Sunday at around 6 p.m., provincial police and Simcoe County paramedics responded to a report of a woman in her 50s found dead of a suspected overdose at a home in Oro-Medonte Township.
On Monday at around 7 a.m, police and paramedics responded to an Orillia residence following a report of a male in his 40s found dead of a suspected opioid overdose.
The investigations are ongoing with members of the Orillia OPP Major Crime Unit.
What you need to know:
Fentanyl is an extremely potent synthetic opioid up to 100 times more potent than morphine and up to 40-50 times more potent than heroin. Carfentanil is a synthetic opioid up to 100 times more potent than fentanyl. The prevalence of illicit opioids distributed through drug trafficking networks continues to increase. Trafficking in opioids is a very serious offence. Drug dealers are knowingly distributing products that cause harm and could kill.
Fentanyl can be lethal in very small quantities. If someone’s drug of choice is mixed with or contains fentanyl, it can potentially kill them. Opioid users have a higher risk of experiencing an overdose due to fentanyl potency, especially when the fentanyl is illicit and not sourced from a pharmaceutical company. It is impossible for a user to determine the quantity of fentanyl they may be using because you can’t see, smell or taste it.
Symptoms of fentanyl/opioid exposure can include:
· Difficulty walking, talking or staying awake
· Blue lips or nails
· Very small pupils
· Cold and clammy skin
· Dizziness and confusion
· Extreme drowsiness
· Choking, gurgling or snoring sounds
· Inability to wake up, even when shaken or shouted at
· Slow, weak or not breathing
If you, or someone you know, experiences any of these symptoms, stay at the scene and call 9-1-1 to save a life.
The Good Samaritan Drug Overdose Act (GSDOA) provides some legal protection for individuals who seek emergency help during an overdose. The GSDOA protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives, the person experiencing the overdose, and anyone else who is at the scene when help arrives. For more information, visit opp.ca/overdose.
Naloxone is a drug that temporarily reverses the effects of opioids, including respiratory depression, sedation and hypotension, and allows time for medical help to arrive. The OPP has provided frontline officers with naloxone intranasal spray to help protect officers and the public from potential fentanyl exposure when attending an opioid-related incident.
Members of the public who may be at risk of experiencing an overdose, or know someone who is, are encouraged to acquire a naloxone kit available free of charge at the Simcoe Muskoka District Health Unit, Community Health Centers, and many pharmacies across the region. Learn more: www.simcoemuskokahealth.org/Topics/drugs/opioids